Arkansas, 2021

Heat in Arkansas, August 21 to 26, 2021

August 21 to 26, 2021 · NWS SHV · 9 events in 9 counties and zones

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s to near 100 degrees across Southwest Arkansas from August 21st-26th, with little mixing of dew points observed during the period.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s to near 100 degrees across Southwest Arkansas from August 21st-26th, with little mixing of dew points observed during the period. As a result, heat indices ranged from 105-110 degrees each day across Southwest Arkansas, before the ridge aloft weakened by the 27th, with slightly lower temperatures and heat indices observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 21, 4:46 AM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 4:46 AM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
546 AM CDT Sat Aug 21 2021

.AVIATION...

IFR/MVFR ceilings this morning looking less and less likely early
this morning with any low cloud cover remaining well south and
west of our western most terminal locations so have removed
prevailing and/or tempo groups from those terminals this morning.
We should however see a growing cu field today with the cu field
likely dissipating later this evening.

Look for S to WSW winds today with speeds near 10kts. Higher gusts
possible across our NE TX terminals.

13

&&

.PREV DISCUSSION... /issued 329 AM CDT Sat Aug 21 2021/

SHORT TERM.../Today through Sunday/

A Heat Advisory has been posted for the entire Four State Region
today valid from 11 AM this morning through 7 PM this evening for
late morning and afternoon Heat Index values ranging between 105
and 110 degrees.

The center of a 592dam upper ridge is currently located across
Deep East Texas attm with this feature forecast to move very
little through Sunday. Increasing subsidence beneath this ridge
should result in an uptick in temperatures today compared to
yesterday but, given the lower PWATS in association with the upper
ridge, we should see dewpoint temperatures mixing down more today
than was witnessed on Friday. Heat Advisory Criteria of 105
degrees or greater was very spotty on Friday but given the above
setup, feel like more of our region will have an opportunity to
experience 105+ heat indices today and the same could be said
even into Sunday but will wait to expand the advisory temporally
with future updates if necessary.

Have removed pops from the forecast except across our extreme
north and northeast zones for later this afternoon into this
evening as there is descent agreement between latest CAMS and
HREF that a complex of strong to severe thunderstorms across the
Central Plains will drift south and east today, rotating around
the upper ridge but possibly pushing an outflow boundary far
enough south for convective development late this afternoon and
evening across the Ouachitas of far Southeast Oklahoma into
portions of Southwest Arkansas. The HREF perhaps has a better
handle on this and with SPC's DAYONE outlook showing a Marginal
Risk for Severe Thunderstorms bordering our northern zones with
those of TSA and LZK, decided to carry slight chance pops for this
region only through this evening.

Our region should be precipitation free for Sunday with a late
August heat wave expected to continue into the Long Term portion
of the forecast.

13

LONG TERM.../Sunday night through Friday night/

Our weekend ends with a hot work week looming as the upper high
rises to 593dam over NE TX and then peaks just 10 meters higher
late by Monday. This will keep the numbers warming with the
lagging peak of triple digits expanding a just a bit for Tuesday.
From here the upper ridge will begin to further expand out both
east and west, while lifting northward into southern KN/MO still
at 594dam at it's core. Highs will keep near the triple digit
threshold through midweek and then ease back a couple or few
degrees, but it looks like our indices will be in the heat
advisory range all week.

However, there is a nice inverted trough over FL moving west and
will further lower heights aloft for our area. The GFS has a closed
upper low with 588dam while the ECMWF is lacking the core of a Tutt
look. At any rate, not much will be seen with our high temps
dropping, but we will see a much better chance for more needed
rainfall during the mid to late week timeframe and consequently some
lower rain cooled low temperatures. Showers and thunderstorms may be
just as much air mass as sea breeze with the WPC 7day total QPF is
less than an inch for any of us here in the four state area.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  98  77 /   0   0   0   0
MLU  96  76  97  76 /   0   0  10  10
DEQ  95  74  96  73 /  10  10   0   0
TXK  96  77  97  77 /   0   0   0   0
ELD  93  74  95  74 /  10  10  10   0
TYR  96  77  97  75 /   0   0   0   0
GGG  96  76  98  74 /   0   0   0   0
LFK  97  75  99  74 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/13/24
Hazardous weather outlook, Aug 21, 5:11 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
611 AM CDT Sat Aug 21 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
611 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

The heat wave is underway with the afternoon heat index moving
into the dangerous range around 105 degrees. Take precautions for
the heat of the day, or better yet utilize the morning and late
day sunshine instead. Any showers or isolated thunderstorms will
once again be very limited in coverage this afternoon with an
isolated chance for a few downpours and brief gusty winds from
southeast Oklahoma over into southeast Arkansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Heat indices will climb to around 105 degrees for the next several
days, heat advisory criteria may not improve until next weekend.
Thunderstorm coverage will remain quite minimal until midweek,
then the sea breeze thunderstorms and some pop up thunderstorms
will be scattered around the four state area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Miller

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Miller forecast zone
Reported by
ASOS
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Heat, Little River

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Little River forecast zone
Reported by
ASOS
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Heat, Sevier

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Sevier forecast zone
Reported by
ASOS
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Heat, Howard

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Heat, Hempstead

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Hempstead forecast zone
Reported by
ASOS
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Heat, Nevada

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Nevada forecast zone
Reported by
ASOS
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Heat, Columbia

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Heat, Union

When
August 21, 10:00 AM CST to August 26, 5:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974837, 974838, 974839, 974840, 974841, 974842, 974843, 974844, 974845.